18-year-old female athlete - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-15-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,325 Times in 364 Posts
Reputation: 1348
Send a message via MSN to Seetal
Question 18-year-old female athlete

An 18-year-old female athlete reports easy fatigability and weakness. Physical examination shows no abnormalities. Laboratory studies show:

Serum:
Na+ 141 mEq/L
Cl− 85 mEq/L
K+ 2.1 mEq/L
HCO3− 35 mEq/L

Urine:
Na+ 80 mEq/24 h
K+ 170 mEq/24 h

Which of the following is the most likely diagnosis?

(A) Aldosterone deficiency
(B) Anxiety reaction with hyperventilation
(C) Diabetic ketoacidosis
(D) Ingestion of anabolic steroids
(E) Surreptitious use of diuretics
Reply With Quote Quick reply to this message
The above post was thanked by:
ashishkabir (04-15-2010), aungawa (04-16-2010), Elvinia (04-29-2016)



  #2  
Old 04-15-2010
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Default

It looks like it's metabolic alkalosis; I'm really leaning towards E just because of the extreme K in the urine but i wouldn't bet my life on it.
Reply With Quote Quick reply to this message
  #3  
Old 04-15-2010
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 311 Times in 136 Posts
Reputation: 321
Wink Answer is D

Quote:
Originally Posted by HouseWannabe View Post
I'm really leaning towards E just because of the extreme K in the urine but i wouldn't bet my life on it.
There's no reason for an athlete to take diuretics! She must be taking anabolic steroids to build her muscles that has inadvertently caused excess mineralocorticoid levels causing hypernatremia and hypokalemia.
Also, the diuretic will not explain the fatigue and muscle weakness.
Reply With Quote Quick reply to this message
 
  #4  
Old 04-15-2010
USMLE Forums Veteran
 
Steps History: 1 + CK
Posts: 234
Threads: 63
Thanked 128 Times in 63 Posts
Reputation: 158
Default

i think the ans is D cause this person is an athletic and probably on anabolic hormone to build up her mms.the hypokalemia is due to exchange of sodium for potassium.sodium also exchanges with hydrogen ions when potassiun is depleted,causing a loss of hydrogen ions in the urine and a corresponding increase in bicarbonate reabsorption (metabolic alkalosis). the mms weakness is due to hypokalemia.
Reply With Quote Quick reply to this message
  #5  
Old 04-16-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,325 Times in 364 Posts
Reputation: 1348
Send a message via MSN to Seetal
Default

thanks for the reasoning guys, but housewannabe's right. it is E (diuretics)
Reply With Quote Quick reply to this message
  #6  
Old 04-16-2010
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 311 Times in 136 Posts
Reputation: 321
Unhappy Why!

Quote:
Originally Posted by Seetal View Post
thanks for the reasoning guys, but housewannabe's right. it is E (diuretics)
It's not good just telling the answer. You have to mention the explanation and reasoning and why diuretics is the right answer
Reply With Quote Quick reply to this message
  #7  
Old 04-16-2010
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Default

Quote:
Originally Posted by laithbv View Post
It's not good just telling the answer. You have to mention the explanation and reasoning and why diuretics is the right answer
on that list only diuretics allow the urine potassium to be that high, as to why she would take it, a lot of female athletes use diuretics to keep their weight down. Now imagine if you're constantly losing water and urea obviously u're going to be fatigued, and the muscles will feel sore. It's like someone who retches a lot (ie alcoholics), they're dehydrated and their abdominal muscles feel like they're on fire.
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-16-2010), laithbv (04-16-2010), menatallah Elgohary (01-19-2012), Seetal (04-16-2010)
  #8  
Old 04-16-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,325 Times in 364 Posts
Reputation: 1348
Send a message via MSN to Seetal
Default

Quote:
Originally Posted by laithbv View Post
It's not good just telling the answer. You have to mention the explanation and reasoning and why diuretics is the right answer
Again, I wouldn't post questions that I had the explanation to it unless I found it interesting. I posted this question here because I only know the answer but I need someone to explain it to me.
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-16-2010)
  #9  
Old 04-16-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 372 Times in 122 Posts
Reputation: 402
Default

Peace, dudes! Do not attack Dr. Seetal! We all are anxious & nervous, but we are supposed to co-operate, not confront each other!
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-16-2010), menatallah Elgohary (01-19-2012), Seetal (04-18-2010)
  #10  
Old 04-19-2016
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default it's definitely not E

E would cause metabolic alkalosis. You guys need to go back to the basics lol...
Reply With Quote Quick reply to this message
  #11  
Old 04-21-2016
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 285
Threads: 32
Thanked 86 Times in 71 Posts
Reputation: 96
Default

Quote:
Originally Posted by laithbv View Post
There's no reason for an athlete to take diuretics! She must be taking anabolic steroids to build her muscles that has inadvertently caused excess mineralocorticoid levels causing hypernatremia and hypokalemia.
Also, the diuretic will not explain the fatigue and muscle weakness.
i dont think she was taking the duiretics for athletic purposes, but for temporary weight loss. and the hypokalemia -secondary to the diuretics - would explain the fatigue and muscle weakness.
__________________
Check out my
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
channel on youtube.
Reply With Quote Quick reply to this message



Reply

Tags
Endocrine-, Pathology-, Renal-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Female with breast lump Ahmed-USMLE USMLE Step 1 Classic Clues 3 05-13-2015 08:06 PM
One year old musculine Female! MLE-Love USMLE Step 1 Forum 1 03-13-2010 05:53 PM
Eplipetic Young Female Hohepa USMLE Step 1 Forum 7 03-11-2010 10:05 PM
Young female with anemia MLE-Love USMLE Step 2 CK Forum 1 03-03-2010 09:24 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)